Introduction. Thrombocytopenia is an extremely rare complication of octreotide therapy and can be life threatening in the setting of esophageal variceal bleeding. We report a case of octreotide-induced reversible thrombocytopenia in a 54-year-old Caucasian man with alcohol-induced cirrhosis and upper gastrointestinal bleeding. Case presentation. Our patient's platelet count dropped from 155,000/mm3 upon admission to 77,000/mm 3 a few hours after initiation of octreotide therapy and stayed low until the drug's administration was discontinued. Significant recovery was achieved quickly after discontinuation of octreotide. Conclusions: Thrombocytopenia is a rare but potentially serious side effect of octreotide therapy and may complicate esophageal variceal bleeding. Physicians should be vigilant in identifying this potentially serious condition.
Copyright 2011 Elsevier B.V., All rights reserved.